Alert archive / Idaho / Red Flag Warnings in 2007

Red Flag Warning 20, NWS Pocatello, ID

August 19, 200715 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 19, 2007, 3:51 AM MDT for 15 counties in Idaho. It took effect at Aug 19, 2007, 11:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2007, 3:51 AM MDT (09:51 UTC)
In effect from
Aug 19, 2007, 11:00 AM MDT
Expired
Aug 19, 2007, 10:00 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 190951
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MDT SUN AUG 19 2007

...A FIRE WEATHER WARNING IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITIES FOR
SOUTHEAST IDAHO FIRE ZONES 405...406...407...409...410...
411...412 AND 413...

IDZ405>407-409>413-192215-
/O.UPG.KPIH.FW.A.0014.070819T1700Z-070820T0400Z/
/O.NEW.KPIH.FW.W.0020.070819T1700Z-070820T0400Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
EAST CENTRAL IDAHO MOUNTAINS-
MIDDLE SNAKE RIVER VALLEY/SOUTH CENTRAL PORTION UPPER SNAKE RIVER
BLM-UPPER SNAKE RIVER VALLEY/NE PORTION UPPER SNAKE RIVER BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
351 AM MDT SUN AUG 19 2007

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

LOW LEVEL SOUTHWEST WINDS WILL INCREASE SIGNIFICANTLY THIS AFTERNOON AS A
COLD FRONT MAKES IT WAY ACROSS SOUTHEAST IDAHO. GUSTS AS STRONG AS
25 TO 35 MPH WILL BE COMMON...WITH SOME AREAS GUSTING UP TO 40
MPH. WIND DIRECTIONS WILL TURN MORE WESTERLY BY LATE AFTERNOON. HUMIDITIES
WILL ALSO BE TRENDING DOWNWARD DURING THE AFTERNOON...CONTRIBUTING
TO THE HAZARDOUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KPIH 192014
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
214 PM MDT SUN AUG 19 2007

...A FIRE WEATHER WARNING IS IN EFFECT THROUGH 10 PM THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITIES FOR SOUTHEAST IDAHO FIRE
ZONES 405...406...407...409...410... 411...412 AND 413...

IDZ405>407-409>413-200400-
/O.CON.KPIH.FW.W.0020.000000T0000Z-070820T0400Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
EAST CENTRAL IDAHO MOUNTAINS-
MIDDLE SNAKE RIVER VALLEY/SOUTH CENTRAL PORTION UPPER SNAKE RIVER
BLM-UPPER SNAKE RIVER VALLEY/NE PORTION UPPER SNAKE RIVER BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
214 PM MDT SUN AUG 19 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RH...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

VERY GUSTY LOW LEVEL SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON
AND EVENING AS A COLD FRONT MAKES IT WAY ACROSS SOUTHEAST IDAHO.
GUSTS AS STRONG AS 25 TO 35 MPH WILL BE COMMON...WITH SOME AREAS
GUSTING UP TO 40 MPH. HUMIDITIES WILL HOVER NEAR OR JUST BELOW
CRITERIA...CONTRIBUTING TO THE HAZARDOUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 200339
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
939 PM MDT SUN AUG 19 2007



IDZ405>407-409>413-200445-
/O.EXP.KPIH.FW.W.0020.000000T0000Z-070820T0400Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
EAST CENTRAL IDAHO MOUNTAINS-
MIDDLE SNAKE RIVER VALLEY/SOUTH CENTRAL PORTION UPPER SNAKE RIVER
BLM-UPPER SNAKE RIVER VALLEY/NE PORTION UPPER SNAKE RIVER BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
939 PM MDT SUN AUG 19 2007

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

THE RED FLAG WARNING FOR FIRE ZONES 405/406/407/409/411/412/413 IN
SOUTHEAST IDAHO WILL EXPIRE AT 10 PM MDT THIS EVENING.

THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AS SCHEDULED AT 10
PM MDT. HUMIDITIES ACROSS THE AREA ARE ABOVE WARNING CRITERIA.
HOWEVER...WINDS IN ALL ZONES EXCEPT 413 WILL REMAIN GUSTY UNTIL
MIDNIGHT WITH PEAK WINDS AT OR ABOVE 30 MPH...ESPECIALLY IN THE
NORTHERN SAWTOOTH AND CENTRAL MOUNTAINS AND THE UPPER SNAKE RIVER
PLAIN. FIRE CREWS SHOULD BE PREPARED FOR HAZARDOUS CONDITIONS NEAR
ACTIVE FIRES UNTIL THE WINDS BEGIN TO DECREASE AFTER MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 19, 3:19 AM MDT, 32 minutes earlier.

Area forecast discussion, Aug 19, 3:19 AM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
319 AM MDT SUN AUG 19 2007

.DISCUSSION..

INITIAL SHORTWAVE TROUGH HAS MOVED THROUGH THE AREA. THIS
SHORTWAVE WAS RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS OVER
THE AREA TODAY. ALTHOUGH THIS SHORTWAVE HAS CARRIED AWAY THE DEEP
LAYER MONSOONAL MOISTURE...THERE IS STILL A GOOD DEAL OF LOW LEVEL
MOISTURE AROUND. THIS IS ESPECIALLY TRUE EAST OF THE CENTRAL
MOUNTAINS WHERE CURRENT SURFACE DEW POINTS ARE STILL IN THE 40S
AND PRECIPITABLE WATER VALUES ARE AROUND THREE QUARTERS OF AN
INCH. A STRONG UPPER LEVEL TROUGH IS COMING ONSHORE ACROSS
WASHINGTON AND OREGON THIS MORNING. THIS TROUGH WILL DRIVE A COLD
FRONT THROUGH THE REGION THIS AFTERNOON AND EARLY THIS EVENING.
THERE IS CONSIDERABLE DEEP LAYER PACIFIC MOISTURE WITH THIS TROUGH
WHICH THE MODELS SHOW MOVING INTO THE CENTRAL MOUNTAINS THIS
AFTERNOON. THE COMBINATION OF THE MOISTURE WITH THE TROUGH/FRONT
IS EXPECTED TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON. THE MOUNTAINOUS AREAS WILL HAVE THE BEST CHANCES DUE TO
DOWNSLOPING EFFECTS IN THE VALLEYS. THE SURFACE BASED INSTABILITY IS
EAST OF THE CENTRAL MOUNTAINS...ALTHOUGH BOTH MODELS DO SHOW GOOD
ELEVATED INSTABILITY EVEN IN THE CENTRAL MOUNTAINS. AS A
RESULT...AM STILL CONCERNED THAT THERE COULD BE SOME THUNDER IN
THE CENTRAL MOUNTAINS AS WELL. TEMPERATURES SHOULD BE SLIGHTLY
COOLER NOW THAT THE AREA IS ON THE COOL AIR SIDE OF THE INITIAL
SHORTWAVE. WINDS WILL BE OF GREAT CONCERN AS WELL WITH THE
PRESSURE GRADIENT INCREASES AHEAD OF THE SURFACE FRONT. A LAKE
WIND ADVISORY FOR AMERICAN FALLS RESERVOIR SEEMS IN THE BAG WITH
GUIDANCE INDICATING 20-25KT SUSTAINED THIS AFTERNOON. WIND
ADVISORY CRITERIA FOR THE SNAKE VALLEY MAY BE MET AS
WELL...ALTHOUGH AM NOT QUITE AS CONFIDENT.

MOST OF THE CONVECTION SHOULD DIMINISH THIS EVENING WITH THE LOSS
OF DAYTIME HEATING. ONLY SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE PRESENT TOMORROW IN THE CENTRAL MOUNTAINS
AND NEAR THE MONTANA BORDER. THIS IS DUE TO A +110KT UPPER JET
NOSING INTO THAT AREA AND BRINGING WITH IT CONSIDERABLE PACIFIC
MOISTURE. EXPECT THE RAIN CHANCES/CLOUD COVER TO DECREASE
TOMORROW NIGHT AS THE EXIT REGION OF THE JET AND THE DEEP LAYER
MOISTURE MOVE AWAY FROM THE AREA.

DRY WEATHER WITH MAINLY CLEAR SKIES AND COOLER TEMPS WILL PREVAIL
OVER THE NEXT SEVERAL DAYS AS THE UPPER FLOW BECOMES MORE
ZONAL. TEMPS MAY WARM BACK UP TOWARDS THE END OF THE WEEK AS A
RIDGE IS EXPECTED TO BUILD INTO THE AREA FROM THE PACIFIC.

VALLE

&&

.AVIATION...A COLD FRONT PASSING THROUGH SE ID TODAY WILL GENERATE
STRONG WINDS IN ITS WAKE. RESIDUAL INSTABILITY MAY BE ENOUGH FOR
ISOLD TSTMS IN THE MTNS TODAY...OTHERWISE VFR CONDITIONS WILL
PREVAIL. SOME VIS RESTRICTIONS DUE TO SMOKE MAY IMPACT KSUN AND TWB
ROUTES 340 AND 343. HEDGES

&&

.FIRE WEATHER...A STRONG COLD FRONT WILL PASS THROUGH CENTRAL AND
SOUTHEAST IDAHO TODAY AND WILL GENERATE STRONG WINDS IN ITS WAKE.
WITH RELATIVE HUMIDITY DROPPING TO THE LOW TO MIDDLE TEENS THIS
AFTERNOON...THIS WILL CREATE SIGNIFICANT FIRE WEATHER CONDITIONS
ACROSS THE ENTIRE FORECAST AREA. AS THE FRONT PASSES...WINDS WILL
SHIFT TO THE WEST IN THE MOUNTAIN AREAS...AND TO THE SOUTHWEST IN
THE SNAKE RIVER PLAIN. WIND GUSTS TO 35 MPH WILL BE COMMON...WITH
SOME GUSTS TO 40 THIS AFTERNOON. WINDS WILL TAPER OFF THIS
EVENING...ALONG WITH COOLER TEMPS AND GOOD HUMIDITY RECOVERY. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR IDZ405>407-409>413.

LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR IDZ021.

&&
Hazardous weather outlook, Aug 18, 10:15 AM MDT, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1015 AM MDT SAT AUG 18 2007

IDZ017>025-031-032-191045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1015 AM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE REGION
TODAY. STRONG GUSTY WINDS AND FREQUENT LIGHTNING MAY ACCOMPANY SOME
OF THESE STORMS. A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF THE
CENTRAL MOUNTAINS FOR LOW HUMIDITY AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN SUNDAY AND
MONDAY. A COLD FRONT WILL SPREAD WINDY CONDITIONS TO MOST LOCATIONS
SUNDAY...WITH WIND ADVISORY WINDS OF 30 TO 39 MPH SUSTAINED NOT OUT
OF THE QUESTION. THESE GUSTY WINDS WILL AFFECT MOST LOCATIONS WITH
THE EXPOSED AREAS OF THE SNAKE RIVER PLAIN SEEING THE BEST CHANCE.
IN ADDITION...GUSTY WINDS AND PERSISTENT DRY CONDITIONS MAY LEAD TO
A PERIOD OF CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:34 AM MDTLake Wind AdvisoryPIH6 hr
Aug 19, 9:14 AM MDTWind AdvisoryPIH11 hr
Aug 19, 1:31 PM MDTSevere Thunderstorm WarningPIHFremont, Madison, Teton29 min

Nearby

Red Flag Warnings in Idaho, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.